Skip to main content

On Regularities of Mass Phenomena


This paper presents a result that provides a positive answer to the question of existence of regularities of the so called random in a broad sense mass phenomena (Kolmogorov, 1986). The theorem of existence of statistical regularities of mass phenomena in the form of closed in weak-* topology families of finitely-additive probability distributions, and their significance to decision theory, constitute the content of this paper.

This is a preview of subscription content, access via your institution.


  • Borel, E. (1956). Probabilité et Cértitude. Presse Universitaire de France.

  • Cassadesus-Masonel, R., Klibanoff, P. and Ozdenoren, P. (2000). Maxmin expected utility with Savage acts with a set of priors. Econometrica 92, 35–65.

    Google Scholar 

  • Chateauneuf, A. (1991). On the use of capacities in modeling uncertainty aversion and risk aversion. J. Math. Econ. 20, 343–369.

    MathSciNet  Article  MATH  Google Scholar 

  • Fierens, P.I., Rego, L.C. and Fine, T. (2009). A frequentist understanding of sets of measures. J. Stat. Plan. Infer. 139, 1879–1892.

    MathSciNet  Article  MATH  Google Scholar 

  • Gilboa, I. and Schmeidler, D. (1989). Maxmin expected utility with non-unique prior. J. Math. Econ. 18, 141–153.

    MathSciNet  Article  MATH  Google Scholar 

  • Huber, P.J. (1981). Robust statistics. Wiley, New York.

    Book  MATH  Google Scholar 

  • Ivanenko, V.I. and Labkovskii, V.A. (1986a). On the functional dependence between the available information and the chosen optimality principle. Proceedings of the International conference on Stochastic Optimisation, Kiev, 1984, in Lecture Notes in Control and Information Sciences. Springer-Verlag, p. 388–392.

  • Ivanenko, V.I. and Labkovskii, V.A. (1986b). A class of criterion-choosing rules. Sov. Phys. Dokl. 31, 3, 204–205.

    MathSciNet  MATH  Google Scholar 

  • Ivanenko, V.I. and Labkovskii, V.A. (1990a). A model of non-stochastic randomness. Sov. Phys. Dokl. 35, 2, 113–114.

    MathSciNet  MATH  Google Scholar 

  • Ivanenko, V.I. and Labkovsky, V.A. (1990b). Uncertainty problem in decision making. Naukova dumka (in rus.), Kyiv.

    Google Scholar 

  • Ivanenko, V.I. and Munier, B. (2000). Decision making in ‘random in a broad sense’ environments. Theor. Decis. 49, 2, 127–150.

    MathSciNet  Article  MATH  Google Scholar 

  • Ivanenko, V.I. (2010). Decision systems and nonstochastic randomness. Springer.

  • Ivanenko, Y. and Munier, B. (2013). Price as a choice under nonstochastic randomness in finance. Risk Decis. Anal. 4, 3, 191–205.

    Google Scholar 

  • Jarvik, M.E. (1951). Probability learning and a negative recency effect in the serial anticipation of alternative symbols. J. Exp. Psychol. 41, 291–297.

    Article  Google Scholar 

  • Kelley, J.L. (1957). General topology. D. Van Nostrand Company, Inc., Princeton.

    Google Scholar 

  • Khinchin, A.Y. (1961). The frequentist theory of Richard von Mises and contemporary ideas in probability theory, I. Voprosy Philosophii 1, 91–102. (in russian).

    Google Scholar 

  • Kolmogorov, A.N. (1963). On tables of random numbers. Sankhya, Indian J. Statist. Ser. A 25, 4, 369–376.

    MathSciNet  MATH  Google Scholar 

  • Kolmogorov, A.N. (1986). On the logical foundations of probability theory. Probab. Theory Math. Stat., Moscva, Nauka, 467–471.

  • Kuznetsov, V.P. (1991). Interval statistical models. Radio i Svyaz Publ., Moscow.

    Google Scholar 

  • Mandelbrot, B. and Hudson, R.L. (2006). The (mis) behavior of markets. Basic Books.

  • Marinacci, M. (1999). Limit laws for non-additive probabilities and their frequentist interpretation. J. Econ. Theory 84, 145–195.

    MathSciNet  Article  MATH  Google Scholar 

  • Mikhalevich, V.M. (2011). Parametric decision problems with financial losses. Cybern. Syst. Anal. 47, 2, 286–295.

    MathSciNet  Article  MATH  Google Scholar 

  • von Mises, R. (1928). Wahrscheinlichkeit, Statistik und Wahrheit. Springer, Vienna.

    Book  MATH  Google Scholar 

  • Molodtsov, D.A. (2013). An analogue of the central limit theorem for soft probability. J. Pure Appl. Math. 4, 2, 146–158.

    MathSciNet  MATH  Google Scholar 

  • Munier, B. (2012). Global uncertainty and the volatility of agricultural commodity prices. IOS Press.

  • Shapley, S. (1955). Cores of convex games, Notes on n-person games, Ch. VII. RAND Corp.

  • Taleb, N.N. (2001). Fooled by randomness. W. W. Norton.

  • Vyugin, V.V. (1985). On nonstochastic objects. Probl. Inf. Transm. 21, 2, 3–9.

    MathSciNet  Google Scholar 

  • Wiley, P. and Fine, T.L. (1982). Towards a frequentist theory of upper and lower probability. Ann. Stat. 10, 3, 741–761.

    Article  Google Scholar 

  • Walley, P. (1991). Statistical reasoning with imprecise probabilities. Chapman and Hall.

  • Zorych, I.V., Ivanenko, V.I. and Munier, B. (2000). On the construction of regularity of statistically unstable sequence. J. Autom. Inf. Sci. 32, 7, 94–87.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Victor I. Ivanenko.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ivanenko, V.I., Labkovsky, V.A. On Regularities of Mass Phenomena. Sankhya A 77, 237–248 (2015).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:

Keywords and phrases.

  • Mass phenomena
  • Sequence
  • Net
  • Statistical regularity
  • Families of probability distributions

AMS (2000) subject classification.

  • Primary 60A99
  • Secondary 62A99
  • 62C99